The Vestibular Disorders Support Community
Read our welcome post, user support wiki & visit our member recommended products page

Cetirizine (antihistamine) seems to be helping me

I’ve taken 10mg of Cetirizine Hydrochloride, sold as Extra Strength Reactine, for the past 10 days or so. https://www.reactine.ca/products/Extra-Strength-Product

I take it with food in the morning. I think this matters for me.

So far I haven’t had a single bad day. I’ll update if it continues to work.

Not sure if it is advisable to take such a high dosage. I will consult my doctor in Jan.

1 Like

Meclizine is an antihistamine and so is Cetrizine. Meclizine is a vestibular supressant used for acute treatment of vertigo. I think they share some of the underlying properties and that is why it can help. All the antihistamines in general also have anticholinergic activity. Amitriptyline has some minimal anticholinergic properties as well.

Also keeping allergies at bay helps MAV/Meniere’s/Hydrops and in general all of these conditions.

Yes, it does help me as well. Not to the extent that it was completely gone, but it for sure has a limiting effect.

Take a look at my post - Histamine Intolerance - this could be part of the answer…

I’d say it helped for 2.5 weeks or so then wore off. I could do a lot more than I normally can and more consistently while I was on the antihistamine.

2-3 hours a day of work at one point for 7 days in a row during the holidays. Also, I was helping out with lots of questions from customers and tourists (I work in the tour industry).

Sadly, it seemed to wear off last week.

My doctor said I could bump it up to 20mg daily.

I feel better today. Not great, but much better than yesterday.

My Dr. says 20mg for two weeks, followed by ZERO pills for two weeks to see if there is a difference. Then repeat

I have read this somewhere. You take antihistamines for certain days in a month then give a break and then repeat. I think your doc is doing something to that effect.

20mg seems to help now. On brand name extra strength reactine. I find that the generics aren’t as effective. Not sure how safe this dosage is but I’ll try it for another week or two.

Going to work everyday. Not full time hours but still way better than average.

There’s lots of research that allergic reactions can cause inflammation in the brain, thus causing other illnesses.

1 Like

I might discuss this with an ENT.

This drug is used to treat ETD which I believe may be linked to symptoms and migraine.

@cerebellarmaniac are you still using this drug as part of your regime? Any longer term improvements you can attribute to it?

Of course Pizotifen is part anti-histamine though I’m not sure how close a relative it would be. I think there are sub-divisions within the Histamine family.

I stopped using it b/c I found it only worked for about a month before it wore off. After about a month I think my symptoms also became worse. Still might be worth a try though. At the time it was the best solution for me.

I think I only took 5mg at a time which seemed to be the best longterm dose. I used a pill cutter.

More recently in the past month or so I have tried the following: Coca-Cola and Advil Liquid Gel capsules.

1 Like

Thanks, yes I’ve heard that about steroids in general. Specifically where ETD is concerned, it’s not supposed to be effective long term.

I must have multiple things that cause my migraine/dizziness. I suspect ETD might be one of them but the back of my head has a massive scar and the scar tissue could be another culprit. I’ll continue to experiment with Coca-Cola and Advil. Magnesium has been another helpful medicine but it made me a little delirious after about a month.

Interestingly, I had a Hernia repair recently and I found the meds they gave me may very well have brought down the inflammation that causes my migraines. I stopped taking them after a 3 days or so.

1 Like

Boom! (@Andy)

Mine is almost certainly a form of ETD. I never get total fullness, but there’s definitely a pressure in there and periodically a squishy fluid like sensation.

It’s very possible that migraine can also swell the ET and lead to the same symptoms.

I definitely got migraine nearly 12 months after my first ET symptoms, so for me the causation is the other way around, but will not dispute it could work the other way.

Perhaps MAV creates a vicious cycle - once you get ET disturbance you get additional allostatic brain load which puts you more at risk of migraine which itself can puff the ET … and so forth.

I’ve always known it did not start with Migraine for me, and it’s been hard to defend that position at times in debates.

I could never understand why I had almost exactly the same set of symptoms as someone diagnosed with VM yet my condition began with trauma.

Now I’m much more clear what is likely to be going on and why there is such similarity.